Virginia, 2010

Hail in Virginia, May 29, 2010

May 29, 2010 · NWS RNK · 1 event in 1 county or zone

An isolated severe thunderstorm produced quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An isolated severe thunderstorm produced quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 29, 2:29 PM EST, 6 minutes earlier.

Area forecast discussion, May 29, 2:29 PM EST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
329 PM EDT SAT MAY 29 2010

.SYNOPSIS...
WEAK HIGH PRESSURE WILL LINGER OVER THE MID ATLANTIC REGION FOR
THE NEXT COUPLE OF DAYS MAINTAINING RELATIVELY LIGHT WINDS AND
SEASONAL TEMPERATURES. HOWEVER LINGERING MOISTURE AND HEATING WILL
RESULT IN ADDITIONAL AFTERNOON OR EVENING SHOWERS AND
THUNDERSTORMS INTO MONDAY. THE NEXT SIGNIFICANT THREAT FOR SHOWERS
AND THUNDERSTORMS WILL ARRIVE LATER TUESDAY AS A COLD FRONT MOVES
SOUTHEAST THROUGH THE REGION.

&&

.NEAR TERM /THROUGH SUNDAY/...
CONVECTION CONTINES TO FIRE ALONG THE SOUTHERN BLUE RIDGE ASSOCIATED
WITH WEAK DIFF HEATING AND LIGHT S/SE FLOW. ALSO SEEING ANOTHER AREA
ACROSS THE NW JUST AHEAD OF THE WEAK RESIDUAL FRONT TO THE NORTH.
EXPECT COVERAGE TO THE SOUTH TO MOVE LITTLE/DISSIPATE WHILE
CONTINUING TO REDEVELOP OFF OUTFLOW ALONG THE RIDGES. THIS WHILE
STRONGER MORE PULSE NATURE SHRA/TSRA TO THE NORTH DRIFTS INTO THE
NORTHERN BLUE RIDGE THRU EARLY EVENING. GIVEN LACK OF SUPPORT
ALOFT HOWEVER THINKING MOST CONVECTION WILL FADE A COUPLE HOURS
AFTER LOSS OF HEATING SO ONLY CARRYING CHANCE POPS THRU ABOUT 10
PM...AND THEN SLIGHTS UNTIL ABOUT MIDNIGHT OR SO. OTRW EXPECT WEAK
RIDGING TO PREVAIL OVERNIGHT WITH CLOUDS DECREASING WHILE GIVING
WAY TO AREAS OF FOG AFTER MIDNIGHT. COULD BE QUITE DENSE IN SPOTS
ESPCLY WHERE ANY EARLIER RAINFALL OCCURS SO BEEFED UP COVERAGE
ACROSS THE VALLEYS AND EASTERN LOW SPOTS. LOW TEMPS UPPER 50S TO
LOW 60S ALTHO PERHAPS A LITTLE ABOVE MOS OUT EAST GIVEN SOUPY
DEWPOINTS.

NOT A LOT OF CHANGE ON SUNDAY AS LOW LEVEL MOISTURE REMAINS IN PLACE
WHILE UPPER HEIGHTS BUILD AHEAD OF THE OLD UPPER LOW HEADING BACK NE
ACROSS THE SE STATES. 85H FLOW DOES TURN MORE WESTERLY BUT TOO WEAK
TO HOLD THE CAP AS DOWNSLOPE WILL ONLY LEAD TO WARMER TEMPS AND
HIGHER CAPES ESPCLY BLUE RIDGE AND POINTS SW. WHATS LEFT OF THE OLD
BOUNDARY TO THE NORTH COULD ALSO ENHANCE COVERAGE IN A BAND FROM
NEAR KBLF OUT TO KLYH SO INCLUDING A RIBBON OF 20/30 POPS THERE
GIVEN A RATHER RICH 85H THETA-E AXIS. DIFF HEATING SHOULD ALSO
AGAIN ACT TO ENHANCE POP UP SLOW MOVING TSRA SW BUT LIKELY A BIT
FARTHER NE ALONG THE BLUE RIDGE SUNDAY AS THE LOW LEVEL FLOW TURNS
A LITTLE MORE SW. WARMING ALOFT COMBO WITH WEAK COMPRESSION UNDER
SUNSHINE SHOULD PUSH MUCH OF THE EAST INTO THE 85-90 DEGREE RANGE WITH
LOW/MID 80S MOUNTAINS.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
A WEAKENING UPPER LEVEL TROUGH...OVER THE TENNESSEE VALLEY...WILL
PUSH EAST INCREASING THE CHANCE FOR CLOUD COVER ACROSS THE FORECAST
AREA. THERE WILL BE A POTENTIAL FOR THE DEVELOPMENT OF ISOLATED
SHOWERS/THUNDERSTORMS MAINLY ALONG THE BLUE RIDGE AND WEST MONDAY
AFTERNOON.

A COLD FRONT WILL PROGRESS TOWARD THE REGION TUESDAY. THIS FEATURE
WILL RESULT IN MORE CLOUD COVER AND WIDESPREAD CONVECTION IN THE
AFTERNOON AND EVENING. ALL MODELS SEEM TO BE IN GOOD AGREEMENT IN
THE TIMING OF THIS BOUNDARY.

TEMPERATURES MONDAY MAY BE A DEGREE OR SO COOLER ACROSS THE
MOUNTAINS THAN SUNDAY BECAUSE OF AN INCREASE IN CLOUD COVER. IN THE
EAST...TEMPERATURES WILL ONCE AGAIN WARM INTO THE UPPER 80S TO LOWER
90S.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A COLD FRONT PUSHES EAST OF THE FORECAST AREA WEDNESDAY AS A WAVE
DEVELOPS TO THE SOUTHEAST. THIS WILL ENHANCE THE POTENTIAL FOR
SHOWERS/THUNDERSTORMS IN THE SOUTHERN PORTION FO THE COUNTY WARNING
AREA WEDNESDAY AFTERNOON. WEAK SURFACE HIGH PRESSURE BUILDS IN AHEAD
OF ANOTHER FRONT APPROACHING THE REGION FROM THE WEST BY THE END OF
THE WEEK. AT THIS TIME...ONLY MENTION SLIGHT CHANCE POPS AS IT IS AT
THE END OF THE EXTENDED PERIOD...THERE WILL BE SOME TIMING ISSUES
UNTIL IT GETS CLOSER.

TEMPERATURES WILL BE ABOVE SEASONAL NORMS THROUGH THE LONG TERM
PERIOD.
&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
LOW CLOUDS HAVE BEEN SLOW TO EXIT THE EAST WITH LINGERING MVFR CIGS
FINALLY STARTING TO IMPROVE TO VFR AT KROA/KLYH AS MOISTURE MIXES
OUT. OTRW EXPECTING MOSTLY VFR UNDER A DEVELOPING 4-6K CU FIELD
THIS AFTERNOON WITH ISOLATED/SCTD CONVECTION MAINLY CONFINED TO
THE RIDGES ACROSS THE SW AND OVER THE NORTH. SINCE COVERAGE WILL
BE SPOTTY NEAR THE TAF SITES OPTING TO LEAVE OUT TSRA MENTION OR
INCLUDE A CB/VCTS MENTION ESPCLY KLWB/KROA AND KDAN UNTIL AROUND
00Z/8PM. SHOULD SEE MOST CONVECTION FADE AFTER SUNSET WITH LOSS OF
HEATING WITH A PERIOD OF CLEARING SKIES THRU MID EVENING.

LIGHT WINDS...CLEARING SKIES...AND MOIST GROUND SHOULD AGAIN
SUPPORT THE DEVELOPMENT OF FOG AND STRATUS AT ALL BLACKSBURG
TERMINAL FORECAST POINTS TONIGHT UNTIL SHORTLY AFTER SUNRISE ON
SUNDAY. LATEST MODEL GUIDANCE SUGGESTING ANOTHER NIGHT OF IFR/LIFR
VISIBILITIES AND/OR CEILINGS AT KLWB/KLYH MAINLY AFTER
06Z/2AM...BUT WITH VISIBILITIES ONLY DROPPING INTO THE MVFR RANGE
AT REMAINING TERMINAL FORECAST SITES (KROA...KDAN...KBLF)...MAINLY
AFTER 09Z/5AM. HOWEVER GIVEN SUCH WET GROUND AT MANY OF THESE
SITES AND LOW FOG STABILITY VALUES OFF MODEL RAOBS...WILL TREND
VSBYS A BIT LOWER...TAKING AT LEAST KDAN INTO A PERIOD OF IFR
TOWARD DAYBREAK.

LITTLE CHANGE IN AIR MASS EXPECTED OVER THE REGION FOR THE NEXT
SEVERAL DAYS UNTIL ARRIVAL OF NEXT COOL FRONT IN TUESDAY-WEDNESDAY
TIME FRAME. EXPECT TO SEE REDEVELOPMENT OF LATE NIGHT-EARLY MORNING
FOG AND LOW CLOUDS IN DEEPER MOUNTAIN VALLEYS AND IN SHELTERED LOW
LYING AREA OF THE PIEDMONT...AGAIN THREATENING AT LEAST SOME LATE
NIGHT MVFR VISIBILITIES AT MOST TERMINAL FORECAST POINTS...WITH
CONTINUED SLIGHT THREAT OF MAINLY AFTERNOON-EVENING THUNDERSTORMS.
SUFFICIENT LOW LEVEL MIXING SHOULD OCCUR DURING EACH DAYTIME
PERIOD TO ALLOW FOR MAINLY VFR WEATHER WITH THE EXCEPTION OF
LOCALIZED MVFR TO IFR CONDITIONS IN THE VICINITY OF ISOLATED
SHOWERS/THUNDERSTORMS. THE BETTER COVERAGE OF SHOWERS AND STORMS
LOOKS TO BE TUESDAY ALONG ANOTHER COLD FRONT TRAVERSING THE AREA
FROM THE NW.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/WERT
NEAR TERM...JH
SHORT TERM...REB
LONG TERM...REB
AVIATION...JH/WERT
Hazardous weather outlook, May 29, 4:06 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT SAT MAY 29 2010

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-300915-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
506 AM EDT SAT MAY 29 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP
OVER THE MOUNTAINS AROUND NOON...AND DEVELOP ALONG THE FOOTHILLS
AND OUT ACROSS THE PIEDMONT SHORTLY THEREAFTER. ALTHOUGH THE
ACTIVITY IS NOT EXPECTED TO BE AS WIDESPREAD AS THAT EXPERIENCED
ON FRIDAY...ANY STORMS THAT FORM WILL HAVE THE POTENTIAL OF
PRODUCING LOCALIZED HEAVY RAINFALL AND STRONG WIND GUSTS. THE
THREAT FOR PRECIPITATION WILL RAPIDLY DIMINISH THIS EVENING AS
TEMPERATURES BEGIN TO FALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WERT

In the hours before

Local storm report, May 29, 12:34 PM EST, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     CHECK                   37.05N 80.18W
05/28/2010                   FLOYD              VA   AMATEUR RADIO

            TREES WERE REPORTED DOWN IN CHECK.

&&

REB
Special weather statement, May 29, 12:39 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
139 PM EDT SAT MAY 29 2010

NCZ001-VAZ015-291830-
ASHE NC-GRAYSON VA-
139 PM EDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WITH HEAVY RAIN WILL AFFECT NORTHERN ASHE
AND WESTERN GRAYSON COUNTIES...

AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES EAST OF
WHITETOP...DRIFTING EAST AT 5 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. ADDITIONAL RAINFALL
OF AROUND ONE INCH OR MORE CAN BE EXPECTED.

THIS STORM WILL BE NEAR GRAYSON HIGHLANDS STATE PARK AROUND 205 PM
AND RUGBY AROUND 230 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3662 8163 3666 8157 3666 8155 3669 8153
      3671 8139 3653 8139 3649 8165 3661 8166

JH
Local storm report, May 29, 2:08 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT SAT MAY 29 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     FLASH FLOOD      1 NE REIDSVILLE         36.36N 79.66W
05/28/2010                   ROCKINGHAM         NC   LAW ENFORCEMENT

            AN UNDERPASS ON HARRISON STREET NEAR MARKET STREET WAS
            COVERED WITH WATER UP TO THE HEADLIGHTS OF VECHILES.

&&

CHENARD
Special weather statement, May 29, 2:31 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
331 PM EDT SAT MAY 29 2010

VAZ020-292030-
BATH VA-
331 PM EDT SAT MAY 29 2010

...A STRONG THUNDERSTORM WILL AFFECT BATH COUNTY...

AT 329 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF WARM SPRINGS...MOVING WEST AT 5 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR WARM SPRINGS AROUND 415 PM AND MOUNTAIN GROVE
AROUND 430 PM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3822 7969 3822 7966 3821 7960 3802 7952
      3796 7994 3815 7993 3817 7992 3824 7974

AMS

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 19:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bath

When
May 29, 2:35 PM EST
Where
Bath County, 5.31 mi WSW of Burnsville
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -79.740

Quarter size hail on Route 220. Damage values are estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 235790.